Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 311, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 7:21 PM CDT for Monroe County, Wapello County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 24, 2001, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Monroe County, IA, Wapello County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:36 PM CDT | Thunderstorm Wind 54 M | Ottumwa Arpt, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3214 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS53 KDMX 250021 SVRDSM IAC135-179-250100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 721 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 800 PM CDT * AT 719 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EDDYVILLE NOW NEAR KIRKVILLE AND CHILLICOTHE AROUND 735 PM NEAR OTTUMWA AROUND 745 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4115 9277 4097 9278 4093 9230 4117 9228 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE JUL 24 2001 CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT SYSTEM MOVING ACRS THE CWA. CURREN
In the hours before
Local storm report, Jul 24, 4:31 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM AMES IA 60 MPH TSTM GUST
07/24/01 STORY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 24, 5:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM WATERLOO IA .88 INCH HAIL
07/24/01 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0435 PM AMES IA WIND DAMAGE
07/24/01 STORY REPORTED BY EMERGENCY
MANAGEMENT. POWER
LINES DOWN IN AMES.
0436 PM WINDSOR HGTS IA .88 INCH HAIL
07/24/01 POLK REPORTED BY STORM
SPOTTER.
0436 PM 5 S WEST DES MOINES IA TORNADO
07/24/01 POLK REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 24, 6:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM ELK RUN HGTS IA WIND DAMAGE
07/24/01 BLACKHAWK REPORTED BY MEDIA.
LARGE TREE LIMBS DOWN.
60 TO 70 MPH WINDS.Special weather statement, Jul 24, 6:44 PM CDT, 37 minutes before
IAZ027-028-038-039-048>050-060>062-073>075-083>086-094>097-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT TUE JUL 24 2001 SEVERE THUNDERSTORM WATCH #619 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... STORY...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER...POLK AND BLACK HAWK. HOWEVER...SEVERE THUNDERSTORM WATCH #619 REMAINS IN EFFECT FOR...POWESHIEK...DAVIS...MAHASKA...DECATUR...MARION...CLARKE... WARREN...MONROE...WAYNE...JASPER...LUCAS...WAPELLO AND APPANOOSE COUNTIES. AT 642 PM...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JUST NORTHEAST OF OSCEOLA...TO NEW SHARON...TO JUST SOUTHEAST OF TAMA...AND WERE MOVING EAST AT AROUND 30 MPH. PEOPLE IN AND NEAR THE TOWNS OF OSKALOOSA...OTTUMWA...AND CENTERVILLE REMAIN IN THE WATCH AND MAY EXPERIENCE STORMS WITH HEAVY RAINS IN EXCESS OF AN INCH PER HOUR...AND DAMAGING WINDS OVER 60 MPH THROUGH 900 PM. SMALL u
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 43 min |
| Jul 24, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.